Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A family of semistable elliptic curves with large Tate-Shafarevitch groups

Author: Kenneth Kramer
Journal: Proc. Amer. Math. Soc. 89 (1983), 379-386
MSC: Primary 14K07; Secondary 11G05, 14G25
MathSciNet review: 715850
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present a family of elliptic curves defined over the rationals $ {\mathbf{Q}}$ such that each curve admits only good or multiplicative reduction and for every integer $ n$ there is a curve whose Tate-Shafarevitch group over $ {\mathbf{Q}}$ has more than $ n$ elements of order 2. Previously known examples of large Tate-Shafarevitch groups were constructed by forcing many places of additive reduction.

References [Enhancements On Off] (What's this?)

  • [1] Reinhard Bölling, Die Ordnung der Schafarewitsch-Tate-Gruppe kann beliebig groß werden, Math. Nachr. 67 (1975), 157–179 (German). MR 0384812
  • [2] Armand Brumer and Kenneth Kramer, The rank of elliptic curves, Duke Math. J. 44 (1977), no. 4, 715–743. MR 0457453
  • [3] J. W. S. Cassels, Arithmetic on curves of genus 1. VI. The Tate-Šafarevič group can be arbitrarily large, J. Reine Angew. Math. 214/215 (1964), 65–70. MR 0162800
  • [4] J. W. S. Cassels, Arithmetic on curves of genus 1. VIII. On conjectures of Birch and Swinnerton-Dyer, J. Reine Angew. Math. 217 (1965), 180–199. MR 0179169
  • [5] L. J. Mordell, Diophantine equations, Pure and Applied Mathematics, Vol. 30, Academic Press, London-New York, 1969. MR 0249355
  • [6] John T. Tate, The arithmetic of elliptic curves, Invent. Math. 23 (1974), 179–206. MR 0419359
  • [7] J. Tate, Algorithm for determining the type of a singular fiber in an elliptic pencil, Modular functions of one variable, IV (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972) Springer, Berlin, 1975, pp. 33–52. Lecture Notes in Math., Vol. 476. MR 0393039
  • [8] Jacques Vélu, Isogénies entre courbes elliptiques, C. R. Acad. Sci. Paris Sér. A-B 273 (1971), A238–A241 (French). MR 0294345

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 14K07, 11G05, 14G25

Retrieve articles in all journals with MSC: 14K07, 11G05, 14G25

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society